Hi, I’m Dr. John Shim, and I’d like to talk about medications that actually cause back pain. Yes – you heard that right. There are medications that can cause back pain. Every medication can and do have side effects. So let’s list the most common ones now. Levofloxacin or levaquin is an antibiotic taken for various conditions related to bacterial infections. Unfortunately, up to 25% of people who use this drug have complained of muscle aches and pains including back pain. Fortunately, the vast majority of these pains do resolve once the medication is discontinued. Your doctor must have a very good reason to prescribe this antibiotic. So, you may need to weigh the risks and benefits of continuing the antibiotic or change to another one, or to see if the muscle pains and back aches were resolved after having to stop the antibiotic. Cholesterol-lowering drugs called “statins” have about a 10 to 5 percent incidence of developing muscle aches and back pain. Most of the time the pains are minor, but there have been reports of significant back pain associated with this drug. As always, the risk of taking or not taking that drug must be weighed against the benefits of lowering the cholesterol levels. Isotretinoin is a common acne medicine used by many teens. There’s an associated up to 10% incidence of muscle and back pain with use. Premarin is an estrogen hormone used by women for various conditions. It has also been associated with muscle aches and that has also been reported to cause back pain. Carvedilol or Coreg is a blood pressure medication that has been associated with muscle aches and pains. The take-home message is that medications that treat one part of the body may have side effects to the other parts. If you notice back pain and muscle aches after a recent change of your medications please consider that the cause of your back pain may be your medications. The last thing you want to do is to take additional medications to reduce this back pain if there’s a simpler solution of just changing your medications or discontinuing them if the risk of discontinuance is low. I’m Dr. John Shim, discussing medications that can be a source of muscle ache and back pain. Please discuss these matters with your doctor if you have concerns. Thanks for watching.